The flash player was unable to start. If you have a flash blocker then try unblocking the flash content - it should be visible below.
Just a standard run of the mill really sick dialysis patient. Now what? It's gonna be ok. We can help.
Hi Mel and Aaron,
We had a HD patient who came to our ED after missing a few days of dialysis after suffering gastro. The K+ was around 7, ECG showed peaked T's but otherwise he was fine. We treated in the standard way with Calcium, fluid etc. followed by Insulin/Dex infusion whilst we contacted the renal guys to setup dialysis.However, we were told off for giving the insulin/dex, as the renal guys said this moves the K+ intracellularly making it difficult to remove on dialysis.So the next month different patient but same thing. This time no Insulin/Dex from us. However, the renal guys (a different team in the same hospital) told us to give insulin/Dex whilst dialysis was being setup.
What do you guys practice? Do you know of any guidelines regarding this as I can't seem to find any. Sounds like our renal team can't either!
I love this! "Please sir do you want me to give the insulin/dextrose too soon or too late!" It is true that this just SHIFTS the K into the cells and dialysis if done right after it is given "misses" the K ..so if they are standing there and are taking the patient to dialysis sure, wait...but if in doubt do it...they might have to wait a while before starting dialysis to allow the K to start too leak back into circulation...but this is not your problem...a dead hyper k patient will not thank you for waiting to get the timing just right for the renal guys.
We had a bleeding av fistula yesterday, bled for 2.5 hours at dialysis. Trial of one- point pressure with tranexamic acid and adrenaline soaked gauze - stopped within 10 ,minutes, who knows maybe it was going to stop anyway, but seemed to work for us.
Recently had the converse...pt tx'd in ED c insulin-dextrose-calcium-albuterol, etc then a 6-7hr delay to HD...en route to HD (while on tele) stopped by u//s...developed (on post review) characteristic hyperkalemic changes during boarding at some point that rapidly progressed and arrested....original inciting cause was bactrim for MRSA abscess in renal insufficient pt s any h/o advanced ESRD but was on ACE-I and NSAID...bottom line we shifted in c tx then rapidly it shifted back out prior to HD...not a good outcome. Summary: caution with waiting too long for HD in boarders, make sure tele and hospital communicates very well IMHO
Thanks for the reply Mel! Useful stuff. I'll try and get the renal guys to agree with each other and see if we can form some sort of plan for the future.Cheers!
mel, you are awesome.this is so simple as to almost be silly, but whenever i get one of these fistula bleeders, i take a stack of folded 4x4s (like the golfball idea, but we don't play golf here in puddletown, oregon - ask robO), wrap it with coban, and hang the arm straight up from the ceiling using a soft restraint).there's also something called a "fistula clamp" you can get from medical supply that's a plastic clamp with a hinged jaw, and you stick it right over the bleeder.
This is an old thread, but an interesting case the other day. Missed HD. Came in resp distress. BP around 140. After some Bipap, pressure dropped to 80s. Still moderate resp distress, pulm edema on U/S and CXR. Wasn't sure how to treat BP and resp distress. Confounding factor was patient had b/l UE grafts. BP cuff was on lower arm. Not sure if it was legit.
Bryan Hayes in a recent article on the ALIEM blog site refers to a group of hemodialysis patients prone to hyperkalemia that were given 10 units of insulin with 100 mL of 50% glucose (50 g) and showed a drop in serum K of 0.83mEq/L at 60 minutes. Scott Weingart mentions on his blog site that “the magnitude of the decrease is 0.5 – 1.0 mEq/L. (I’m assuming he’s referring to the same dose of 10 units/50g??) Weisberg in Critical Care Medicine 2008 said, "The effect of insulin is additive with that of albuterol, with the combination reported to result in a decline in PK by about 1.2 mmol/L at 60 mins”. He also mentions that the bicarb boluses probably don’t really shift K into the cells at all. I’m just an in-hospital dialysis RN with a measly fraction of the education that you brainiacs have, but it looks to me like regardless of what combination the hyperkalemia cocktail includes, the serum K doesn’t drop as much as a lot of folks seem to assume. I dialyzed a patient with a K of 9.0 awhile back in the ER, and the nurse told me when I arrived that the cocktail (insulin/glucose, bicarb) was just given. Based on the above numbers from Hayes, Weingart, and Weisberg, I was guessing that the serum K *might* have dropped to somewhere around 8. So if Nephrology is saying not to give the cocktail because it pushes the serum K into the cells where the dialysis crew can’t dialyze it out, it seems they are under the impression that there’s more K shifting than the above numbers indicate. Our group of dialysis nurses are often able to get to emergent hyperkalemic patients in a very short time, so it’s not that unusually for the cocktail to have been given right before we arrive to set up our machine…or during. And what I know for sure is that we're NOT getting called back to dialyze these patients again because they’re still hyperkalemic due to a rebound potassium shift. In fact, I’ve seen this so much that I no longer care if the nurse is giving the cocktail when I show up to do dialysis. They’re nervous and want to give it, and I don’t try to convince them otherwise anymore. I’m THAT confident that their follow up K level (after any rebound shift has occurred) will be just fine. That’s merely my own experience though. Perhaps others have different experience…. If I’m off-base in any of my thinking, please let me know! ;) I’m here to learn.
What you do matters.